What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 24, 6:05 AM CST, 55 minutes earlier.
Area forecast discussion, Feb 24, 6:05 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
605 AM CST Sun Feb 24 2019
...12z AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 AM CST Sun Feb 24 2019
Latest sfc analysis was indicating 988 MB and deepening sfc low acrs
south central WI ATTM, with pressure falls hi-lighting the way for a
track to the eastern U.P. by late morning. Very tight pressure
gradient in it's wake of up to 15 MB just acrs the CWA from
northeast-to-southwest making for the well advertised wind machine
surging acrs areas west of the mid to upper MS RVR Valley. Fresh
round of cold advection in the system's wake into early week, with
some light snow systems possible in or near the area every other day
through mid week in flattened mid CONUS steering flow.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CST Sun Feb 24 2019
Will keep wind headlines as is for today, with incoming mixed layer
profiles in intense pressure gradient, upstream Obs, and isallobaric
pressure rise surge component all still driving high end wind
advisory to near high wind warning criteria, especially this morning.
Gusts of 55 to near 60 MPH still possible during this morning window
and thus will keep warning going, but later today the wind advisory
for gusts more in the 45 to 55 range may suffice. Some sustained
winds near 40 MPH possible as well this morning. The sfc low will
look to continue to bomb north of the U.P. possibly deepening below
975 MB. This may also produce a gravity wave component to enhanced
wind gusts near warning criteria this morning.
As for the def zone of snow, with the cyclone's current progression
it has shrunken up and become more ragged acrs the local area. Most
of it will be to the northeast, or what's left of it, by 12-14z or
so this morning. It's earlier decrease than previously thought will
make the 1-2 inches of accum in the northwest hard to attain, and
with it snowing sideways in the strong winds, accurate measurements
will be nearly impossible anyways. But with the potential of more
snow rows developing diurnally from the northwest, combined with
possible lofted snow advection in the high winds making for
continued blowing/drifting snow and greatly reduced VSBY's, will
keep the winter wx advisory going as well. But if these additional
snow processes don't occur, see the entire CWA getting transitioned
to a wind advisory by late morning. The rest of the CWA will have
patches of high wind driven snow from now through sunrise with just
a dusting, to half inch at best of accum. But again snow falling
sideways and lingering wet ground will make it hard to tell how much
occurred. Blowing and drifting snow to continue in passing snow bands
through sunrise.
Robust cold advection to make for falling temps for much of the day,
with 12 hour highs in the 20s or even teens in the northwest
occurring this morning. Tonight, even though northwesterly sfc winds
will decrease to 10-15 MPH after midnight into early Monday morning,
combined with single digit temps above and below zero, will produce
biting wind chills for Monday morning. Low end wind chill advisory
criteria of around 20 below may occur north of Hwy 30 and something
to keep in mind.
.LONG TERM...(Monday through Saturday)
ISSUED AT 330 AM CST Sun Feb 24 2019
Freshly flattened steering flow acrs the mid CONUS, and tightening
LLVL baroclinicity may allow for a light isentropic lift snow event to
try and spread into the northern third or so of the CWA from the
northwest Monday afternoon and evening. But lingering dry Canadian
sfc ridge seems to want to eat most of the precip up, and we may
just have a few flurries north of Hwy 30 Monday night, if anything
besides clouds.
A better chance for some deeper saturation and maybe a light
accumulating snow event along and north of the CWA Tuesday into
Tuesday night. Another inverted trof system passing acrs the midwest
for light precip locally Wed into early Thu with bands of precip in
or near the DVN CWA...the south may have some precip type issues if
temps can warm aloft enough.
An upper level digging trof over the mid to upper MS RVR Valley may
foster another larger winter storm system with impacts through the
region later Friday into Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 552 AM CST Sun Feb 24 2019
Very turbulent LLVLs with lingering light snow and blowing snow
reducing VSBYs down to MVFR and bouts of IFR north of I80 through
midday. CIGs will vary from MVFR, to a few passing patches of IFR
at DBQ through late morning. But the big impact will continue to
be the high winds, with sustained values of 25 to 35 KTs and gusts
of 45 to 50 KTs through late morning. Somewhat less winds further
south at BRL but still strong. Mid afternoon winds sustained
20-30 KTs with gusts more in the 35 to 45 range. The west to
northwest winds will then look to decrease to 15 to 25 KTs in
relaxing pressure gradient later this evening and down to 10-15
KTs well after Midnight and toward dawn Monday. Any lingering MVFR
CIGs should raise to VFR levels after 8 PM CST.
&&
.HYDROLOGY...
Issued at 1145 PM CST Sat Feb 23 2019
Widespread rain fell across the area on Saturday with some areas
even having thunderstorms pass. This brought good rainfall to the
forecast area, with record daily rainfall records being set at
both Cedar Rapids and Moline. There were several reports nearing
1.75 inches today. This amount of rain, along with snowmelt as
temperatures remained above freezing cause significant runoff into
area rivers. Numerous reports were received of flooded farm
fields, ditches, as well as some rural roads being closed from
high creeks or from snowmelt as the water wasn't able to run off.
Because of this, significant rises were seen on quite a few
rivers, some of which rose above flood stages. Ice action is
suspected to have contributed to some of these rises.
Going forward, many of the smaller rivers were looking like they
were peaking as of 05Z. Colder air will be moving into the region
through the day, so no additional melting is expected beyond the
next few hours, and the runoff that is trying to make its way into
the river systems should begin to freeze and slow down over the
next 36 hours. But, the water that did make it to the creeks and
rivers will continue to move downstream so there is increased
confidence in the rises now being forecast on the larger rivers.
Ice will continue to be something to be concerned with. The Rock
River at Joslin still had a full sheet of ice on it earlier this
evening so it is assumed that there are other rivers that are in
a similar situation. As the levels rise that ice will break up and
could cause some jamming and could make forecasting eventual crest
levels and rises problematic.
The current hydrological situation is quite fluid and will remain
busy for the coming week.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...High Wind Warning until 9 PM CST this evening for Cedar-Clinton-
Des Moines-Dubuque-Jackson-Johnson-Jones-Louisa-Muscatine-
Scott.
Winter Weather Advisory until 9 PM CST this evening for Benton-
Buchanan-Delaware-Linn.
Wind Advisory until 9 PM CST this evening for Henry IA-Iowa-
Jefferson-Keokuk-Lee-Van Buren-Washington.
IL...High Wind Warning until 9 PM CST this evening for Bureau-Carroll-
Henderson-Henry IL-Jo Daviess-McDonough-Mercer-Putnam-Rock
Island-Stephenson-Warren-Whiteside.
Wind Advisory until 9 PM CST this evening for Hancock.
MO...Wind Advisory until 9 PM CST this evening for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...BrooksHazardous weather outlook, Feb 24, 4:54 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
454 AM CST Sun Feb 24 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
454 AM CST Sun Feb 24 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning continues for today through this evening for
much of east central Iowa into northwest and west central
Illinois. Elsewhere a Wind Advisory remains in effect for
southeastern Iowa into northeast Missouri. Northwest winds will be
sustained at 25 to 35 MPH with gusts of 55 to 60 MPH in the
warning areas, and gusts up to 50 MPH in the Advisory areas.
A Winter Weather Advisory remains in effect through this evening
for areas generally along and west of a line from Cedar Rapids, to
Manchester Iowa. Falling snow combined with strong winds in these
areas will create reduced visibilities this morning, with near
white-out conditions possible in open and rural areas. The snow
is expected to taper off as the morning progresses. However,
blowing snow and reduced visibilities may persist in areas that
receive near an inch of accumulation.
Incoming cold temperatures will freeze up lingering wet surfaces
making for areas of ice and slick travel this morning.
There will be a chance for light snow or a wintry mix of
precipitation across portions of the Outlook Area late Wednesday
night into Thursday. There is still much uncertainty regarding
this possible system and how much precipitation that it may
produce. Stay tuned for later updates and forecasts as the week
progresses.
Area rivers are, or will be experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Wind chills may approach 20 below zero Monday morning along and north
of the Highway 30 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
12
In the hours before
Special weather statement, Feb 24, 3:15 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
315 AM CST Sun Feb 24 2019
IAZ041-042-053-054-065>068-ILZ001-002-007-009-015>018-024-241030-
Delaware-Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-
Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-Henry IL-
Bureau-Putnam-Mercer-
Including the cities of Manchester, Dubuque, Anamosa, Maquoketa,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Galena,
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo,
Princeton, Hennepin, and Aledo
315 AM CST Sun Feb 24 2019
...Strong Winds and Reduced Visibility...
A band of light snow will move quickly across the area over the
next hour or so. This snowfall combined with strong northwest
winds gusting 40 to 50 mph will lead to a brief period of
significantly reduced visibilities. Minor accumulations and
slick roadways are likely, especially along and north of Highway
30. Exercise caution if traveling across the area early this
morning.
Local storm report, Feb 24, 3:59 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 AM CST SUN FEB 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM NON-TSTM WND GST CEDAR RAPIDS MUNICIPALI 41.88N 91.71W
02/24/2019 M54 MPH LINN IA ASOS
ASOS STATION CID, CEDAR RAPIDS ARPT.
0255 AM NON-TSTM WND GST 1 SW WASHINGTON AIRPORT 41.28N 91.67W
02/24/2019 M54 MPH WASHINGTON IA AWOS
AWOS STATION AWG, WASHINGTON ARPT.
0241 AM NON-TSTM WND GST IOWA CITY MUNICIPALITY 41.64N 91.55W
02/24/2019 M53 MPH JOHNSON IA ASOS
ASOS STATION IOW, IOWA CITY ARPT.
0342 AM NON-TSTM WND GST 1 SSW DAVENPORT MUNICIP 41.61N 90.59W
02/24/2019 M51 MPH SCOTT IA ASOS
ASOS STATION DVN, DAVENPORT ARPT.
&&Special weather statement, Feb 24, 5:28 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
528 AM CST Sun Feb 24 2019
IAZ040>042-051>054-ILZ001-002-007-241400-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Stephenson-Carroll-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Galena, Freeport,
and Mount Carroll
528 AM CST Sun Feb 24 2019
...Slippery and Very Windy Conditions This Morning...
Falling snow and very strong northwest winds gusting between 45
and 60 mph will lead to periods of significantly reduced
visibility. The strong winds will make travel very difficult for
high profile vehicles, especially on north...south roadways. In
addition, minor snow accumulations combined with refreeze of rain
and snow melt water will make for slick conditions on area roads,
sidewalks and bridges. Be sure to exercise caution if you're
planning to travel this morning.
IAZ063>068-076>078-ILZ009-015>018-024-241400-
Iowa-Johnson-Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-
Louisa-Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-
Including the cities of Marengo, Iowa City, Tipton, Clinton,
Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
and Aledo
528 AM CST Sun Feb 24 2019
...Slippery and Very Windy Conditions This Morning...
Falling snow and very strong northwest winds gusting between 45
and 60 mph will lead to periods of significantly reduced
visibility early this morning. The strong winds will make travel
very difficult for high profile vehicles, especially on
north...south roadways. In addition, refreeze of rain and snow
melt water will make for slick conditions on area roads, sidewalks
and bridges. Be sure to exercise caution if you're planning to
travel this morning.
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-241400-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb,
Memphis, and Kahoka
528 AM CST Sun Feb 24 2019
...Slippery and Very Windy Conditions This Morning...
Strong northwest winds gusting between 40 and 55 mph will make
travel very difficult for high profile vehicles, especially on
north...south roadways. In addition, refreeze of rain and snow
melt water will make for slick conditions on area roads, sidewalks
and bridges. Be sure to exercise caution if you're planning to
travel this morning.